MAUDE Adverse Event Report: COOK INC TRANSSEPTAL NEEDLE; DRC TROCAR

COOK INC TRANSSEPTAL NEEDLE; DRC TROCAR
Model Number G02364
Medical Device Problem Codes Corroded (1131); Device Contaminated During Manufacture or Shipping (2969)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, a transseptal needle was discovered to be rusted when opening the package.The device did not make contact with a patient.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Corrected information: h6: medical device problem code (annex a) and health effect - impact code (annex f).Investigation ¿ evaluation: as reported, a transseptal needle was discovered to be rusted when opening the package.The device did not make contact with a patient.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.A visual inspection of unused product and interview of personnel was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawing, manufacturing instructions, specifications, the instructions for use, and quality control data.One transseptal needle was returned for investigation.Physical examination of the returned device showed discoloring throughout the length of the stylet wire.This is consistent with the reported failure mode.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.However, cook has received 3 additional complaints (reported under manufacturer report #'s 1820334-2020-01561, 1820334-2021-01356, and 1820334-2021-01783), within a 10-month span, reported for similar failure modes.Physical examination of all complaint devices confirmed the presence of rust.The same operator assembled all the complaint lots.The operator has been retrained.Additional devices retained by cook prior to shipment were evaluated.The lots pulled were not associated with rust complaints.Visual inspection with 3x magnification confirmed rust on the needle tip and lumen of 32 of 198 devices evaluated.All 6 lots had at least one device with rust.A review of the electronic work orders confirmed that 3 different soldering/cleaning operators were represented in those lots.The 32 devices with rust were flushed with water and particulate was observed on 3 of those devices.At this time, cook has concluded that the complaint device was built out of specification and that non-conforming product from this lot exists in house or in the field.A review of relevant manufacturing documents and quality control procedures was conducted.Cook has concluded that the inspection activities would not identify this failure mode prior to distribution as the corrosion occurs over time.The instructions for use (ifu), instructs the user to flush the transseptal needle and introduce the obturator prior to insertion of the device through an introducer.The ifu also instructs to inspect the product prior to use to ensure no damage has occurred.Cook has concluded that a manufacturing deficiency contributed to this incident.The corrosion is likely due to the inadequate removal of a corrosive during the ultrasonic cleaning stage.In response to this conclusion and the increase in transseptal needle rust occurrence rate, transseptal needle products lots were placed on stop ship and products were placed on stop process.A capa has been opened to address this failure mode.A recall-removal has been initiated to remove of all unexpired lots of the transseptal needle products.The risk analysis for this failure mode was reviewed, and it was determined that no additional escalation actions were required.The appropriate personnel will be notified, and cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.

Brand Name
TRANSSEPTAL NEEDLE
Common Device Name
DRC TROCAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key12160208
Report Number1820334-2021-01778
Device Sequence Number11704306
Product Code DRC
UDI-Device Identifier00827002023642
UDI-Public(01)00827002023642(17)260329(10)13852092
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2026
Device Model NumberG02364
Device Catalogue NumberTSNC-18-71.0
Device Lot Number13852092
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Initial Date Received by Manufacturer 07/02/2021
Supplement Date Received by Manufacturer10/05/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL0 INTRODUCER; SL0 INTRODUCER